Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 38, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 3, 2005, 3:25 AM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2005, 3:25 AM CDT (08:25 UTC)
- Expired
- Jul 3, 2005, 4:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 47 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1756 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 030825 FFWFGF MNC119-NDC035-030900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 325 AM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA WEST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA * UNTIL 400 AM CDT * AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF GRAND FORKS TO 11 MILES SOUTHEAST OF KEY WEST... OR ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF GRAND FORKS TO 21 MILES EAST OF GRAND FORKS. THE STORMS PRODUCING VERY HEAVY RAIN WERE MOVING TO THE NORTHEAST AT 30 MPH.. * SOME LOCATIONS IN THE WARNING INCLUDE GRAND FORKS...EAST GRAND FORKS...SHERACK AND MALLORY. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4780 9719 4780 9676 4803 9677 4803 9718 $$ KENNEDY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:00 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 3, 1:00 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 100 AM CDT SUN JUL 3 2005 ...WILL BE BRIEF TONIGHT WITH ONGOING SEVERE WEATHER... .DISCUSSION... SEVERE MCS CONTINUES TO TRACK INTO EASTERN ND THIS MORNING...WITH ANOTHER BOW ECHO IN KITTSON COUNTY. FLASH FLOOD WATCH FOR THE REST OF TONIGHT IS PRUDENT...SO WILL JUST LET IT EXPIRE LATER TONIGHT. RADAR HAS INDICATED THAT 12-15 INCHES OF RAIN HAS FALLEN IN NORTHERN KITTSON COUNTY...AND THERE HAVE BEEN MANY REPORTS OF FLOODING HERE. WILL BE ISSUING AN AREAL FLOOD WARNING AT 7 AM FOR NORTHERN KITTSON COUNTY ONCE FLASH FLOOD WARNING HERE EXPIRES. FOR TODAY...FRONT WILL SLOWLY MOVE THROUGH REGION TODAY...WITH CONTINUED SEVERE THREAT FOR EASTERN AREAS AT LEAST THROUGH THE MORNING HOURS. BY INDEPENDENCE DAY...WRAPAROUND SHOWERS WILL BE POSSIBLE AND THIS ALREADY HANDLED WELL IN CURRENT GRIDS. FOR TUESDAY THROUGH THE EXTENDED...RIDGE SHOULD BUILD INTO NORTHERN PLAINS AND KEEP REGION DRY AND WARM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY. FLASH FLOOD WATCH ALL COUNTIES REST OF TONIGHT. MN...FLASH FLOOD WATCH ALL COUNTIES REST OF TONIGHT. && KELLENBENZ
Hazardous weather outlook, Jul 2, 6:15 AM CDT, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 615 AM CDT SAT JUL 2 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031100- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 615 AM CDT SAT JUL 2 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE KELLENBENZ
In the hours before
Local storm report, Jul 2, 11:21 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1121 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND GST HALLOCK 48.77N 96.94W
07/02/2005 60 MPH KITTSON MN LAW ENFORCEMENT
KITTSON SHERIFF REPORTS WINDS IN EXCESS OF 60 MPH
&&
WBARRETTLocal storm report, Jul 2, 11:58 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1158 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD ORLEANS 48.93N 96.94W
07/02/2005 KITTSON MN LAW ENFORCEMENT
RAILROAD TRACKS WASHED OUT NEAR ORLEANS. WIDESPREAD
OVERLAND FLOODING THROUGHOUT THE COUNTY.
1145 PM TSTM WND DMG HALLOCK 48.77N 96.94W
07/02/2005 KITTSON MN LAW ENFORCEMENT
LARGE TREES DOWN ACROSS THE COUNTY...POWER OUT IN
HALLOCK...LANCASTER AND LAKE BRONSON.
&&
WBARRETTLocal storm report, Jul 3, 1:08 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
108 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TORNADO 1 W ROSEAU 48.85N 95.78W
07/03/2005 ROSEAU MN LAW ENFORCEMENT
2 TORNADOES REPORTED TO BE MOVING TO THE SOUTH.
&&
WBARRETTSpecial weather statement, Jul 3, 1:38 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 138 AM CDT SUN JUL 3 2005 MNZ001>002-004>009-013>017-022>023-NDZ008-016-026>030- 054-031100- NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN- SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN- EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN- EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-GRAND FORKS ND- GRIGGS ND-NELSON ND-PEMBINA ND-STEELE ND-TRAILL ND- EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 585 IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BELTRAMI LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES CLEARWATER KITTSON MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE ROSEAU IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES GRAND FORKS NELSON PEMBINA WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES GRIGGS STEELE TRAILL INCLUDING THE CITIES OF BEMIDJI...GRAFTON...GRAND FORKS...ROSEAU AND THIEF RIVER FALLS.
Local storm report, Jul 3, 1:59 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
159 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM TSTM WND GST HANNAFORD 47.31N 98.19W
07/03/2005 70 MPH GRIGGS ND TRAINED SPOTTER
WINDS 60 TO 70 MPH REPORTED
0147 AM HAIL HANNAFORD 47.31N 98.19W
07/03/2005 0.75 INCH GRIGGS ND TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jul 3, 2:27 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
227 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND GST FINLEY 47.51N 97.84W
07/03/2005 60 MPH STEELE ND NWS EMPLOYEE
REPORTED BY WFO BISMARCK.
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:01 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 59 min |
| Jul 2, 7:18 PM CDT | Flash Flood Warning | FGF | Kittson | 12 hr |
| Jul 2, 7:32 PM CDT | Tornado Warning | FGF | Kittson | 58 min |
| Jul 2, 8:30 PM CDT | Tornado Warning | FGF | Kittson | 60 min |
| Jul 2, 9:31 PM CDT | Tornado Warning | FGF | Kittson | 59 min |
| Jul 2, 10:33 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 57 min |
| Jul 2, 10:37 PM CDT | Tornado Warning | FGF | Kittson | 53 min |
| Jul 2, 11:30 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 60 min |
| Jul 2, 11:33 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 63 min |
| Jul 3, 12:31 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 59 min |
| Jul 3, 3:00 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 45 min |
| Jul 3, 3:25 AM CDT | Flash Flood Warning | FGF | Polk | 4 hr |
| Jul 3, 3:34 AM CDT | Severe Thunderstorm Warning | FGF | Pennington, Red Lake | 41 min |
| Jul 3, 4:03 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 27 min |
| Jul 3, 4:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 62 min |
| Jul 3, 4:31 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 28 min |
| Jul 3, 4:43 AM CDT | Severe Thunderstorm Warning | FGF | Roseau | 53 min |
| Jul 3, 5:03 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 57 min |
| Jul 3, 3:12 PM CDT | Tornado Warning | FGF | Roseau | 63 min |
| Jul 3, 4:27 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 40 min |
| Jul 2, 7:20 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 58 min |
| Jul 2, 8:13 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 32 min |
| Jul 2, 9:28 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 62 min |
| Jul 2, 10:22 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 53 min |
| Jul 3, 1:01 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 59 min |
| Jul 3, 1:19 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 56 min |
| Jul 3, 1:38 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 40 min |
| Jul 3, 1:54 AM CDT | Severe Thunderstorm Warning | FGF | Steele | 57 min |
| Jul 3, 2:06 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 54 min |
| Jul 3, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Traill | 46 min |
| Jul 3, 2:38 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 67 min |
Nearby
Flash Flood Warnings in Minnesota, 2005Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.